http://www.evrs.eu/medias/2005/congress/Macular-bleeding-associated-with-sexual-activity-in-a-patient-receiving-anticoagulants.swf

S. Ben Yahia, S. Zaouali, B. Jelliti, A. Bettaieb, K. Hmidi, S. Jenzeri, A. Ladjimi, M. Khairallah

Purpose:

To report a patient receiving anticoagulant therapy who suffered sudden visual loss associated with sexual activity.

Methods:

Case report.

Results:

A 50-year-old man presented with a sudden visual loss in his left eye immediately after a sexual activity. The patient was receiving anticoagulant therapy because of a previous valvular replacement. On examination, visual acuity was 20/20 in the right eye and counting fingers in the left eye. Anterior segment examination results were unremarkable in both eyes. Fundus examination of the left eye revealed preretinal and subretinal macular hemorrhage. Fluorescein angiography did not show any obvious origin of this bleeding. After the initial examination, the patient was lost to follow-up.

Conclusion:

Anticoagulant therapy may predispose to macular bleeding especially during physical efforts such as sexual activity.

Take-home message:

Patients receiving anticoagulants may develop retinal hemorrhages during sexual activity.